Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 30, 2001
Question from Edmond, Oklahoma, USA:
Suppose that my daughter has a perfect blood sugar at breakfast and I give her 1 unit of Humalog along with her long acting insulin like she is on, but and she isn't given the set amount of carbs at daycare. Can she bottom out and that be the reason she is to high at lunch time?
I think an easy answer to your question is not so easy. Is the “long-acting insulin” that you mention Ultralente or Lantus (insulin glargine)? Perhaps, your daughter is actually on an intermediate-acting insulin like NPH or Lente. Certainly, if she doesn’t eat well at breakfast and gets her short-acting Humalog, she could be having a non-recognized low, “bottoming out” and then experiencing rebound hyperglycemia at lunchtime.
However, I can think of other scenarios that could cause this as well and would best be assessed by your daughter’s diabetes team. Can you have her blood sugar checked at daycare to confirm the lows? Is she “snacking” at daycare? If so, are the carbs being counted correctly? Are they being accounted for? Have you worked out a (generally) consistent insulin/carb ratio for her Humalog dosing? While Humalog is attractive for use in a toddler, due to their eating habits (such that you can dose it after meals), it may not be lasting long enough to cover her until lunch, in which case Regular insulin might help.